Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 67, NWS Midland/Odessa, TX

August 18, 1997Gaines County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 18, 1997, 4:24 PM CDT for Gaines County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 1997, 4:24 PM CDT (21:24 UTC)
Expired
Aug 18, 1997, 4:55 PM CDT
In force
31 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Gaines County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1997-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1009 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1997-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1009 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1298 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 182125
FFWMAF
TXC165-182300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD AND SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
424 PM CDT MON AUG 18 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED
A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 455 PM CDT
AND A FLASH FLOOD WARNING EFFECTIVE UNTIL 630 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN TEXAS

   ...NORTHEASTERN GAINES COUNTY
 
AT 419 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR 19 MILES NORTHWEST OF LAMESA OR IN THE VICINITY OF
LOOP MOVING NORTH AT 5 MPH.

SOME LOCATIONS IN THE PATH OF THIS STORM ARE... ASHMORE...LOOP.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS< THE ROAD.
 
TJ/RB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 2:53 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 18, 2:53 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
253 PM CDT MON AUG 18 1997

FCST TRENDS GOING SIMILAR TO EARLIER GUESSES. LATEST VIS STLT IMAGES
SHOW A CLEARING TREND OVER MOST THE CWA...MAINLY EAST OF A LINE BNDD
BY A LINE FROM CANDELARIA...TO HOBBS...TO WEST OF LBB. SCT CU HAVE
DVLPD LOCALLY WITH TEMPS AS OF 1900Z READING 91/65. VIS STLT ALSO
SHOWS A LOW CENTER OF CIRCULATION NE OF ELP...MOVING NE IN THE WEAK
TROPICAL PLUME EXTDG FROM NWRN OLDE MEXICO TO MISSOURI. AT THE SFC
...18Z ANALYSIS HAS THE FNTL BNDRY THAT WAS OVER NWRN THIRD OF THE
CWA HAS PRETTY MUCH WASHED OUT WITH S-SW WINDS PREVAILING. HOWEVER
...A WEAK SFC LOW WAS NOTED SOUTH OF GDP...WITH A FEW WEAK TROFS
EXTENDING SW-NE FROM THE WRN BIG BEND...TO EXTM SE NM...TO WEST OF
LBB. SFC DEWPOINTS (EXCEPT FOR GDP) AS OF 18Z ALL ABOVE 60F...RATHER
MOIST FOR THIS PART OF THE NATION.

MODELS VIA AFOS START OUT FINE. THE BEST DISERNABLE FEATURE ON THE
LARGE SCALE IS A RETURN TO A RIDGE DESERT SW -- TROF EAST COAST THRU
THE MIDDLE OF THIS WEEK. THE ETA/AVN AGREEING MORE RH FIELD WISE
WITH ONE ANOTHER...WITH THE NGM SHOWING HIER AMOUNTS IN THIS REGARD.
HOWEVER...THE NGM WAS THE ONLY ONE AVAILABLE IN FULL FOR PCGRIDDS
(AND THE ETA THROUGH 24 HOURS) BOTH MAINTAINS A BEST CHANCE OF PCPN
FOR THE WRN AND NW PORTIONS OF THE CWA. NGM FCSTD LIS IN THE -5 RANGE
PRETTY CLOSE TO 18/1200Z MODIFIED SOUNDINGS OVER SE NM AND CULBERSON
CNTY. HIER POPS OVER SE NM IN CURRENT FCST LOOK GOOD. POPS COULD BE
A NUMBER OR TWO HIER FOR W/TX FROM MENTONE TO THE BIG BEND (SEE
NEWEST 6HR NCEP QPF). THE SLOW MOVEMENT OF STORMS THAT HAVE RE-FIRED
AND HI PWS MAY MAKE FOR LOCALLY HEAVY RAINS AND FLASH FLOODING.

PRELIMINARY TEMPS AND POPS A BLEND OF NGM GUESS AND PERSISTANCE.

MAF  72/96  30/20
CNM  70/94  40/20
MRF  59/85  30/20
P07  73/94  10/10

BB/JF

In the hours before

Special weather statement, Aug 18, 11:50 AM CDT, 4 hours 34 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-190500-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND TX
1149 AM CDT (1049 AM MDT) MON AUG 18 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS:

ANDREWS   CULBERSON  GLASSCOCK   MARTIN    REAGAN   UPTON
BORDEN    DAWSON     HOWARD      MIDLAND   REEVES   WARD
BREWSTER  ECTOR      JEFF DAVIS  PECOS     SCURRY   WINKLER
CRANE     GAINES     LOVING      PRESIDIO  TERRELL

AND IN SOUTHEAST NEW MEXICO:

EDDY      LEA

SYNOPSIS:  A WEAK FRONTAL BOUNDARY EXTENDED FROM POST...TO NEAR
HOBBS. IT WILL SLOWLY MOVE NORTH THROUGH THIS EVENING. A WEAK
SURFACE TROF WILL REMAIN IN PLACE FROM THE WESTERN MARFA
PLATEAU...TO THE NORTHEAST PERMIAN BASIN.

RATHER HIGH VALUES OF MOISTURE IN THE ATMOSPHERE...ALONG WITH
DAYTIME HEATING WILL HELP LEAD TO THE DEVELOPMENT OF SCATTERED
SHOWER AND THUNDERSTORM ACTIVITY OVER THE OUTLOOK AREA LATER THIS
AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY BRIEFLY BECOME
SEVERE...WITH THE PRIMARY THREAT STRONG DOWNBURST WINDS.

WITH ABUNDANT MOISTURE AVAILABLE...LOCALLY HEAVY RAINS MAY PRODUCE
FLASH FLOODING. LOCATIONS THAT MAY RECEIVE HEAVY RAINS INCLUDE THE
DAVIS MOUNTAINS...WESTERN BIG BEND AND CULBERSON COUNTY...SOUTHEAST
NEW MEXICO...AND THE NORTHWEST PERMIAN BASIN.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR THE WEST CENTRAL TEXAS OUTLOOK SEE PRODUCT LBBSPSSJT.

BB/JF

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:29 PM CDTFlash Flood WarningMAFAndrews, Martin3 hr
Aug 18, 3:31 PM CDTFlash Flood WarningMAFJeff Davis, Presidio119 min
Aug 18, 4:24 PM CDTSevere Thunderstorm WarningMAFGaines31 min
Aug 18, 4:35 PM CDTSevere Thunderstorm WarningMAFHoward30 min
Aug 18, 5:41 PM CDTFlash Flood WarningMAFDawson, Gaines3 hr
Aug 18, 6:07 PM CDTFlash Flood WarningMAFPecos2 hr
Aug 18, 6:24 PM CDTSevere Thunderstorm WarningMAFMidland31 min
Aug 18, 6:56 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos49 min

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.